The Massachusetts Department of Public Health (DPH) and the Federal Food and Drug Administration (FDA) investigation of New England Compounding Center (NECC) and Ameridose continues and we want to provide Brigham and Women’s Hospital patients and their families with the most current information.
The contaminated medications have been linked to a nationwide outbreak of meningitis, a serious health condition. They were recalled across the United States on September 25, 2012. No medications linked to the outbreak were shipped to Massachusetts healthcare providers, and no cases of meningitis or other infections definitely linked to NECC products have been identified in Massachusetts. Strictly as a precaution, all other NECC medications were recalled across the country on October 6, 2012 and any BWH patient who received a medication from NECC during the time period in question has been sent a letter identifying the medication.
The recall of all medications purchased from NECC was extended to Ameridose products on October 31. The Ameridose products recall was voluntary at the advice of FDA and the Massachusetts Department of Public Health.
This recall leaves BWH and other hospitals with the challenge of addressing extended drug shortages in compounded medications. Hospital pharmacies buy sterile injectable medications from compounding pharmacies because compounding pharmacies can test for stability and sterility to extend a product's expiration date; break down a manufacturer's batch into unit-of-use doses (drug manufacturers do not distribute medications in unit-of-use dosages); and serve as a resource for drugs in short supply.
To overcome compounded medication shortages BWH and hospitals across the Partners HealthCare System are expanding in-house compounding operations to manufacture a portion of the compounded medications previously purchased from NECC & Ameridose, evaluating new potential compounding vendors in the U.S. after ensuring compliance with federal/state/PHS requirements and capacity requirements to meet PHS hospital needs, and exploring the longer-term option of setting-up a PHS compounding facility that would serve the needs of all PHS hospitals.
Again, we want to emphasize that there have been no reports of illness from BWH patients and that these extended recalls have been made out of an abundance of caution. However, if you are having symptoms that worry you or are unexplained or worsening, then you should contact your healthcare provider for further advice.
Symptoms to watch out for include:
- fever, headache, stiff neck, confusion, being bothered by bright light (if you had a spine injection);
- painful, swollen or inflamed (warm and red) joints (if you had a joint injection);
- red, painful eyes with or without drainage or blurry vision (if you had eye surgery); or
- swelling, redness, pain or drainage from a surgical wound or other skin site (if you had another kind of surgery).
If you have these symptoms, and they are not the result of some other known problem, then contact your healthcare provider for further advice.
For more information on the national outbreak related to NECC products shipped to other states, go to the CDC web page at: http://www.cdc.gov/HAI/outbreaks/meningitis.html
For more information on the NECC product recalls, go to the FDA web site at: http://www.fda.gov/Drugs/DrugSafety/ucm322734.htm
If you have additional questions for BWH, please feel free to contact Patient and Family Relations at 617-732-6636.
This page was last modified on 11/17/2015